Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2008, 6:31 AM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 6:31 AM CDT (11:31 UTC)
- Expired
- Jul 5, 2008, 7:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Pottawatomie County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:40 AM CDT | HAIL 1 | 4 Nnw Louisville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 051131 SVRTOP KSC149-197-051215- /O.NEW.KTOP.SV.W.0231.080705T1131Z-080705T1215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 631 AM CDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS... SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... * UNTIL 715 AM CDT * AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF LOUISVILLE...OR 12 MILES NORTHEAST OF MANHATTAN...MOVING SOUTHEAST AT 21 MPH. * LOCATIONS IMPACTED INCLUDE... LOUISVILLE... WAMEGO... BELVUE... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3929 9608 3909 9620 3924 9650 3936 9642 TIME...MOT...LOC 1131Z 295DEG 18KT 3929 9641 $$
3 follow-up statements
000
WWUS53 KTOP 051149
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT SAT JUL 5 2008
KSC149-197-051215-
/O.CON.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
648 AM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTH CENTRAL WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE
COUNTIES...
AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LOUISVILLE...OR 18 MILES EAST OF
MANHATTAN...MOVING SOUTHEAST AT 28 MPH.
LOCATIONS IMPACTED INCLUDE...
BELVUE...
WAMEGO.
AT 640 PM CDT...A TRAINED SPOTTER REPORTED ONE INCH HAIL 4 MILES
NORTH NORTHWEST OF LOUISVILLE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1148Z 294DEG 24KT 3924 9627
$$000
WWUS53 KTOP 051155 CCA
SVSTOP
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT SAT JUL 5 2008
KSC149-197-051215-
/O.COR.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
648 AM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTH CENTRAL WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE
COUNTIES...
AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LOUISVILLE...OR 18 MILES EAST OF
MANHATTAN...MOVING SOUTHEAST AT 28 MPH.
LOCATIONS IMPACTED INCLUDE...
BELVUE...
WAMEGO.
AT 640 AM CDT...A TRAINED SPOTTER REPORTED ONE INCH HAIL 4 MILES
NORTH NORTHWEST OF LOUISVILLE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1148Z 294DEG 24KT 3924 9627
$$000
WWUS53 KTOP 051207
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT SAT JUL 5 2008
KSC149-197-051216-
/O.EXP.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
706 AM CDT SAT JUL 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE AND
SOUTH CENTRAL POTTAWATOMIE COUNTIES WILL EXPIRE AT 715 AM CDT...
AT 706 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 AM.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1206Z 293DEG 21KT 3920 9616
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:05 AM CDT, 26 minutes earlier.
Area forecast discussion, Jul 5, 6:05 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 605 AM CDT SAT JUL 5 2008 .UPDATE... UPDATED FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS WILL AFFECT THE TAFS SITES THIS MORNING. THE STORMS WILL BE SCATTERED IN NATURE AND WILL AFFECT THE KMHK TAF SITE AT 12 UTC AND THEN KTOP AND KFOE AFTER 13 UTC. MVFR TO IFR VSBYS ARE POSSIBLE WITH THE STORMS AND MVFR CIGS. EAST TO SOUTHEAST WINDS WILL PREVAIL THROUGH 02 UTC SUNDAY THEN VEER SOUTH AROUND 10 KTS OR LESS. VFR CIGS AND VSBYS ARE FORECAST AFTER 18 UTC TODAY. && .PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUL 5 2008/ DISCUSSION... MID LEVEL WARM AIR ADVECTION FROM FLATTENING WESTERN RIDGE AND LOW LEVEL RIDGING TO THE EAST HAS RESULTED IN THUNDERSTORM DEVELOPMENT FROM NORTHEAST NEBRASKA TO NORTH CENTRAL KANSAS EARLY THIS MORNING. ONGOING AND PROGGED STORM MOTIONS SUGGEST A SSE MOVEMENT...FOCUSING BEST CHANCES IN A WASHINGTON TO COUNCIL GROVE AXIS. LATEST RADAR AND SATELLITE TRENDS INDICATE CONVECTION DEVELOPING SSE TO NEAR TULSA WITH FURTHER DEVELOPMENT NEAR HAYS. HARD TO NAIL DOWN WHERE BEST COVERAGE OF THUNDERSTORMS WILL BE THIS MORNING...SO AT LEAST SOME MENTION WILL BE INCLUDED FOR ALL AREAS. WAA SHOULD BE ON THE WANE BY LATE MORNING...BUT CONVECTIVE OUTFLOWS AND RAIN COOLED AIR MAY ENHANCE WARM FRONT CONVERGENCE IN SOUTHWESTERN LOCATIONS...AND MAY ALLOW FOR ADDITIONAL STORM FORMATION HERE. WILL ONLY HAVE SMALL POPS AT THIS TIME GIVEN UNCERTAINTY ON MESOSCALE DETAILS. MAY SEE QUITE A DISPARITY IN DAYTIME HIGHS GIVEN THE ABOVE...BUT WILL GO WITH A 10 DEGREE SPREAD AT THIS TIME. LOW LEVEL JET WILL INCREASE TO AROUND 35KT TONIGHT...BUT ELEVATED INSTABILITY WILL BE LIMITED BY 10-15C 850MB DEWPOINT DEPRESSIONS. THE JET WILL BRING WARM TEMPS TO THE ENTIRE AREA FOR SUNDAY AND SUNDAY NIGHT. WEAK COLD FRONT MOVING SOUTH INTO CENTRAL NEBRASKA MAY ALLOW A FEW STORMS TO REACH THE FAR NORTHERN COUNTIES SUNDAY NIGHT...BUT CHANCES OF THIS SEEM LESSER AND LESSER AS IT NEARS. NEXT UPPER WAVE MOVING ACROSS THE NORTHERN STATES WILL BRING A COLD FRONT INTO THE CWA MONDAY NIGHT. NORTHERN AND WESTERN AREAS COULD SEE LATE AFTERNOON CONVECTION NEAR THIS FRONT MONDAY. FRONT APPEARS SLIGHTLY SLOWER THAN EARLIER PROGS AND AN INCREMENTAL INCREASE WAS MADE TO TUESDAY/S PRECIPITATION CHANCES. REMAINDER OF THE FORECAST SEEMS WELL IN HAND...THOUGH THE RETURN TO NEAR NORMAL TEMPS FOR MID WEEK MAY BE A BIT BULLISH. WILL LET LATER SHIFTS REASSESS. AVIATION... 00Z MODELS HAVE NOT CHANGED MUCH ON SUGGESTING A NARROW AXIS OF ELEVATED CONVECTION DEVELOPING TOWARDS SUNRISE WITHIN THE WAA PATTERN. SATELLITE AND MANUAL OBS NOTE A FEW PATCHES OF AC ALREADY DEVELOPING BETWEEN TOP AND CNK WITH 850 PROFILERS STARTING TO VEER AROUND TO THE SOUTHWEST. CONFIDENCE IN LOCATION OF CONVECTION IS STILL LOW GIVEN NO CLEAR FOCUSING MECHANISM. NAM AND GFS STILL FAVORING WESTERN SECTIONS OF THE FORECAST AREA WITH THERE QPF. SO WILL MAINTAIN CURRENT TAFS WITH LITTLE CHANGE. ONCE SIGNS OF INITIATION BECOME CLEARER...FORECAST CAN BE ENHANCED. WILL ALSO NEED TO WATCH OUT FOR CONVECTION SATURDAY AFTERNOON AND EVENING. WITH FORECAST SHOWING DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 90...A DECENT AXIS OF INSTABILITY SHOULD DEVELOP. KEY WILL BE WHETHER THERE IS A TRIGGER FOR CONVECTION. LATER SHIFTS CAN REEVALUATE. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 99/99/99
Hazardous weather outlook, Jul 5, 5:09 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT SAT JUL 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 509 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS MORNING...AND SOUTH OF A LINE FROM ABILENE TO GARNETT THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO RESULT FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES EXIST FOR LOCATIONS NEAR THE NEBRASKA BORDER SUNDAY NIGHT...FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS MONDAY...AND FOR NEARLY THE ENTIRE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 5, 4:05 AM CDT, 2 hours 26 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 405 AM CDT SAT JUL 5 2008 KSZ008-009-050945- REPUBLIC-WASHINGTON- 405 AM CDT SAT JUL 5 2008 THROUGH 445 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 13 MPH ACROSS PORTIONS OF EASTERN REPUBLIC AND WESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 5:09 AM CDT, 1 hour 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT SAT JUL 5 2008 KSZ021-022-036-051100- CLAY-GEARY-RILEY- 509 AM CDT SAT JUL 5 2008 THROUGH 600 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 19 MPH ACROSS PORTIONS OF SOUTHEAST CLAY...SOUTHWEST RILEY AND NORTHERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD LAKE...MILFORD AND MILFORD STATE PARK. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 6:02 AM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 602 AM CDT SAT JUL 5 2008 KSZ022-023-051145- POTTAWATOMIE-RILEY- 602 AM CDT SAT JUL 5 2008 THROUGH 645 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK STATE PARK...MANHATTAN...AND ST. GEORGE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 6:08 AM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 608 AM CDT SAT JUL 5 2008 KSZ008-009-051200- REPUBLIC-WASHINGTON- 608 AM CDT SAT JUL 5 2008 THROUGH 700 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HADDAM AND MORROWVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:53 AM CDT | Areal Flood Advisory | TOP | Republic | 2 hr |
| Jul 5, 5:44 AM CDT | Flash Flood Warning | TOP | Republic, Washington | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.